Economic Theory

, Volume 63, Issue 3, pp 813–826 | Cite as

A monotonic and merge-proof rule in minimum cost spanning tree situations

  • María Gómez-Rúa
  • Juan Vidal-Puga
Research Article


We present a new model for cost sharing in minimum cost spanning tree problems to allow planners to identify how many agents merge. Under this new framework, in contrast to the traditional model, there are rules that satisfy the property of Merge-proofness. Furthermore, strengthening this property and adding some others, such as Population Monotonicity and Solidarity, makes it possible to define a unique rule that coincides with the weighted Shapley value of an associated cost game.


Minimum cost spanning tree problems Cost sharing Core Selection Cost Monotonicity Merge-proofness Weighted Shapley value 

JEL Classification

C71 D61 D63 D7 



We are grateful to Gustavo Bergantiños, Anna Bogomolnaia and an anonymous referee for helpful comments. Usual disclaimer applies. We also thank participants at several seminars and conferences at U. Vigo, MINES ParisTech, Technical University of Lisbon, U. Barcelona, U. York, U. Granada, Boston College and U.P. Navarra.


  1. Aarts, H., Driessen, T.: The irreducible core of a minimum cost spanning tree game. Methods Models Oper. Res. 38, 163–174 (1993)CrossRefGoogle Scholar
  2. Athanassoglou, S., Sethuraman, J.: A characterization result in minimum cost spanning tree games. Working Paper at Columbia University (2008)Google Scholar
  3. Bergantiños, G., Vidal-Puga, J.: A fair rule in minimum cost spanning tree problems. J. Econ. Theory 137(1), 326–352 (2007a). doi: 10.1016/j.jet.2006.11.001 CrossRefGoogle Scholar
  4. Bergantiños, G., Vidal-Puga, J.: The optimistic TU game in minimum cost spanning tree problems. Int. J. Game Theory 36(2), 223–239 (2007b). doi: 10.1007/s00182-006-0069-7 CrossRefGoogle Scholar
  5. Bergantiños, G., Lorenzo-Freire, S.: “Optimistic” weighted Shapley rules in minimum cost spanning tree problems. Eur. J. Oper. Res. 185(1), 289–298 (2008). doi: 10.1016/j.ejor.2006.12.035 CrossRefGoogle Scholar
  6. Bergantiños, G., Vidal-Puga, J.: Additivity in minimum cost spanning tree problems. J. Math. Econ. 45(1–2), 38–42 (2009). doi: 10.1016/j.jmateco.2008.03.003 CrossRefGoogle Scholar
  7. Bergantiños, G., Gómez-Rúa, M.: Minimum cost spanning tree problems with groups. Econ. Theory 43(2), 227–262 (2010). doi: 10.1007/s00199-009-0444-2 CrossRefGoogle Scholar
  8. Bergantiños, G., Kar, A.: On obligation rules for minimum cost spanning tree problems. Games Econ. Behav. 69, 224–237 (2010). doi: 10.1016/j.geb.2010.01.003 CrossRefGoogle Scholar
  9. Bergantiños, G., Vidal-Puga, J.: Characterization of monotonic rules in minimum cost spanning tree problems. Int. J. Game Theory 44(4), 835–868 (2015). doi: 10.1007/s00182-014-0456-4 CrossRefGoogle Scholar
  10. Bergantiños, G., Lorenzo, L., Lorenzo-Freire, S.: The family of cost monotonic and cost additive rules in minimum cost spanning tree problems. Soc. Choice Welf. 34(4), 695–710 (2010). doi: 10.1007/s00355-009-0426-0 CrossRefGoogle Scholar
  11. Bird, C.: On cost allocation for a spanning tree: a game theoretic approach. Networks 6(4), 335–350 (1976). doi: 10.1002/net.3230060404 CrossRefGoogle Scholar
  12. Bogomolnaia, A., Moulin, H.: Sharing the cost of a minimal cost spanning tree: beyond the folk solution. Games Econ. Behav. 69(2), 238–248 (2010). doi: 10.1016/j.geb.2009.11.001 CrossRefGoogle Scholar
  13. Caulier, J.F., Grabisch, M., Rusinowska, A.: An allocation rule for dynamic random network formation processes. Econ. Theory 60(2), 283–313 (2015). doi: 10.1007/s00199-015-0879-6 CrossRefGoogle Scholar
  14. Dutta, B., Kar, A.: Cost monotonicity, consistency and minimum cost spanning tree games. Games Econ. Behav. 48(2), 223–248 (2004). doi: 10.1016/j.geb.2003.09.008 CrossRefGoogle Scholar
  15. Feltkamp, V., Tijs, S., Muto, S.: On the irreducible core and the equal remaining obligations rule of minimum cost spanning extension problems. CentER DP, nr106. Tilburg University, The Netherlands (1994)Google Scholar
  16. Gómez-Rúa, M., Vidal-Puga, J.: Merge-proofness in minimum cost spanning tree problems. Int. J. Game Theory 40(2), 309–329 (2011). doi: 10.1007/s00182-010-0243-9 CrossRefGoogle Scholar
  17. Hougaard, J.L., Moulin, H., Østerdal, L.P.: Decentralized pricing in minimum cost spanning trees. Econ. Theory 44(2), 293–306 (2010). doi: 10.1007/s00199-009-0485-6 CrossRefGoogle Scholar
  18. Juarez, R., Kumar, R.: Implementing efficient graphs in connection networks. Econ. Theory 54(2), 359–403 (2013). doi: 10.1007/s00199-012-0720-4 CrossRefGoogle Scholar
  19. Kalai, E., Samet, D.: On weighted Shapley values. Int. J. Game Theory 16(3), 205–222 (1987). doi: 10.1007/BF01756292 CrossRefGoogle Scholar
  20. Kar, A.: Axiomatization of the Shapley value on minimum cost spanning tree games. Games Econ. Behav. 38(2), 265–277 (2002). doi: 10.1006/game.2001.0883 CrossRefGoogle Scholar
  21. Lorenzo, L., Lorenzo-Freire, S.: A characterization of Kruskal sharing rules for minimum cost spanning tree problems. Int. J. Game Theory 38(1), 107–126 (2009). doi: 10.1007/s00182-008-0147-0 CrossRefGoogle Scholar
  22. Moulin, H.: Pricing traffic in a spanning network. Games Econ. Behav. 86, 475–490 (2014). doi: 10.1016/j.geb.2013.06.002 CrossRefGoogle Scholar
  23. Norde, H., Moretti, S., Tijs, S.: Minimum cost spanning tree games and population monotonic allocation schemes. Eur. J. Oper. Res. 154(1), 84–97 (2004). doi: 10.1016/S0377-2217(02)00714-2 CrossRefGoogle Scholar
  24. Özsoy, H.: A characterization of Bird’s rule. Working Paper at Rice University(2006)Google Scholar
  25. Trudeau, C.: A new stable and more responsible cost sharing solution for mcst problems. Games Econ. Behav. 75(1), 402–412 (2012). doi: 10.1016/j.geb.2011.09.002 CrossRefGoogle Scholar
  26. van den Brink, R., Herings, P.J.J., van der Laan, G., Talman, A.: The average three permision value for games with a permission tree. Econ. Theory 58(1), 99–123 (2015). doi: 10.1007/s00199-013-0796-5 CrossRefGoogle Scholar
  27. van den Brink, R., Dietz, C., Van Der Laan, G., Xu, G.: Comparable characterizations of four solutions for permission tree games. Econ. Theory (2016). doi: 10.1007/s00199-016-0966-3 Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Departamento de Estatística e IO, Facultade de Ciencias Económicas e EmpresariaisUniversidade de VigoVigoSpain

Personalised recommendations